Antiphospholipid Antibody Syndrome may be associated with an increased risk of venous thromboembolism complications in severe cases.
To date, the magnitude of the threat of the coronavirus disease 2019 (COVID-19) on the human body is still unknown.
Significant morbidity and mortality are associated with the aging population, because of established cardiovascular disease and independent risk factors, such as chronic lung disease, coronary artery disease, diabetes, hypertension, and malignancy. COVID-19 has been associated with direct and indirect cardiovascular complications, including acute myocardial injury, arrhythmias, myocarditis, and venous thromboembolism (VTE).1 With the lack of concrete evidence on the impact of the virus’ full invasion on the human body, symptoms vary and present in different forms including ageusia and/or anosmia (~70%); confusion (9%); cough (68% to 83%); fatigue (23% to 38%); fever (44% to 98%); gastrointestinal symptoms, such as diarrhea, nausea, and vomiting (3% to 17%); muscle aches (11% to 15%); shortness of breath (11% to ~40%); and upper-respiratory symptoms, such as nasal or sinus congestion, rhinorrhea, and sore throat (5% to 61%).2 Hence, the virus is exceedingly difficult to treat. As of October 5, 2020, there were more than 35 million COVID-19—related cases and more than 1 million deaths worldwide, according to Johns Hopkins University & Medicine.3
When the virus enters the human body through the eyes, mouth, or nose, its proteins bind to a receptor called angiotensin I converting enzyme 2 (ACE2), which is found in many different parts of the body and facilitates viral entry into particular cells. Once the virus gains entry and embeds itself in the human body, it immediately replicates millions of copies of itself. As a result, more severe disease transpires, causing multiorgan failure, identified as cytokine storm, which affects the blood vessels, brain, heart muscles, kidneys, and liver.
According to an article by Tang et al, the enormous number of deaths from COVID-19 appears to be related to disseminated intra- vascular coagulation (DIC).4
DIC is defined as “an acquired syndrome characterized by the intravascular activation of coagulation with loss of localization arising from different causes. It can originate from and cause damage to the microvasculature, which if sufficiently severe, can produce organ dysfunction,” according to a subcommittee of the International Society on Thrombosis and Haemostasis.
Numerous studies propose that substantial coagulation activation with severe COVID-19 infection is likely associated with inflammatory response secondary to cytokine release induced by viral invasion.5 Activation of coagulation pathways during the response results in overproduction of proinflammatory cytokines, leading to multiorgan injury.6
“Although the main function of thrombin is to promote clot formation by activating platelets and converting fibrinogen to fibrin, thrombin also exerts multiple cellular effects and can further augment inflammation via proteinase-activated receptors (PARs), principally PAR-1,” study results show.6
The most prominent coagulation marker is the pronounced dynamic elevation of D-dimer levels that investigators have consistently reported in studies, potentially representing a prognostic indicator for disease severity and mortality.7 Elevated D-dimer levels indicate a severe inflammatory response accompanied by a secondary hypercoagulable state.5 D-dimer is also a marker of pulmonary fibrin deposition typical of several lung diseases, notably acute respiratory distress syndrome (ARDS), commonly seen in cases of severe COVID-19.5 The overwhelming and significant inflammatory response in patients with severe COVID- 19 may increase the likelihood of thromboembolic disease and in turn explain the high frequency of VTE, particularly in patients admitted to the intensive care unit.5 Clinicians have found hypercoagulability in early, severe COVID-19, which indicates the risk of VTE. In addition, the mechanism of VTE in the disease is linked to the Virchow triad, which includes venous stasis (positive pressure ventilation) and endothelial injury (elevated von Willebrand factor and factor VIII). As a result, the CHEST 2020 consensus suggests, in the absence of contraindication, using anticoagulant thromboprophylaxis with low molecular weight heparin (LMWH) or fondaparinux over unfractionated heparin (UFH) and prophylaxis with LMWH, fondaparinux, or UFH over direct oral anticoagulants in acutely ill and critically ill hospitalized patients with COVID-19.7 Clinical trials to evaluate the benefits and safety of anticoagulant thromboprophylaxis are ongoing.
In the meantime, the search for the etiology of thromboembolic events in these patients continues. There have been questions as to whether antiphospholipid antibody syndrome (APS) is the leading cause of thromboembolic events. APS is an autoimmune disease characterized by the cardinal manifestations of pregnancy loss and thrombosis.8 The less common but life-threatening form of APS is catastrophic antiphospholipid syndrome (CAPS),9 which “is characterized by simultaneous involvement of multiple organs, with histology demonstrating myriad small-vessel occlusions suggestive of thrombotic storm.”10
Results from several studies show the presence of CAPS symptoms, which include ARDS, kidney failure, limb ischemia, myocardial infarction, seizures, and strokes in patients with severe COVID-19, raising the question of whether APS plays a major role in the increased risk of VTE in severe COVID-19 cases. There is an imbalance between fibrin generation and lysis.9 Some investigators distinguished an increase in fibrinogen with advanced COVID-19 cases.5 This observation might indicate that hypercoagulability is associated with severe COVID-19 infection, which could be related to the prognosis.5 Although several reports worldwide demonstrated the possibility of increased thromboembolic events associated with hypercoagulability in severe COVID-19 cases, mostly because of the infection, immobilization, elevated fibrinogen, elevated factor VIII, and other factors, it remains unclear how the mechanism of antiphospholipid antibodies potentiates VTE in severe COVID-19 cases.
Gina Dube, PharmD, RPh, CACP, is an advanced practice clinical pharmacist at Brigham and Women’s Hospital in Boston, Massachusetts.